Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 63, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Nov 23, 2017, 7:56 AM EST for Volusia County, Florida. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 23, 2017, 7:56 AM EST (12:56 UTC)
- Expired
- Nov 23, 2017, 8:15 AM EST
- In force
- 19 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 0.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
166 WUUS52 KMLB 231256 SVRMLB FLC127-231315- /O.NEW.KMLB.SV.W.0063.171123T1256Z-171123T1315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Melbourne FL 756 AM EST THU NOV 23 2017 The National Weather Service in Melbourne has issued a * Severe Thunderstorm Warning for... Northeastern Volusia County in east central Florida... * Until 815 AM EST * At 755 AM EST, a severe thunderstorm was located over Daytona Beach Shores, or near Port Orange, moving northeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Daytona Beach, Port Orange, New Smyrna Beach, South Daytona and Daytona Beach Shores. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2910 8090 2906 8095 2910 8105 2924 8097 TIME...MOT...LOC 1255Z 203DEG 21KT 2914 8096 HAIL...<.75IN WIND...60MPH $$ Sedlock
1 follow-up statement
826
WWUS52 KMLB 231313
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
813 AM EST THU NOV 23 2017
FLC127-231322-
/O.EXP.KMLB.SV.W.0063.000000T0000Z-171123T1315Z/
Volusia FL-
813 AM EST THU NOV 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VOLUSIA COUNTY
WILL EXPIRE AT 815 AM EST...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 2910 8090 2906 8095 2910 8105 2924 8097
TIME...MOT...LOC 1312Z 203DEG 21KT 2923 8092
$$
SedlockWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 4:42 AM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Nov 23, 4:42 AM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
442 AM EST Thu Nov 23 2017
.DISCUSSION...
...High Rain Chances this Thanksgiving Day with Potential for
Isolated Strong Storms...
Today-Tonight...Weak front will linger near to north of Lake and
Volusia counties today as weak low over the eastern Gulf shifts E/NE
along this boundary ahead of a sharpening mid/upper level trough
over the Gulf. Deep moisture and disturbed flow aloft will lead to
high rain chances this Thanksgiving day, with PoPs ranging from 90
percent across Lake and Volusia counties to 70 percent across the
Treasure Coast. Numerous to widespread showers moving into areas
near to northwest of I-4 this morning, with this activity
spreading farther south and east through the afternoon. Models
keep greatest rainfall from this system across north Florida
through tonight, but still may see widespread amounts up to 1-2
inches across areas north of Orlando.
In terms of thunderstorm development, southern areas from
Okeechobee County to the Treasure Coast will have a better shot to
see some breaks in the clouds initially today, leading to greater
heating and instability. However, better dynamic support for lift
and low level convergence near the front will exist across
northern areas. Therefore the potential for a few thunderstorms
will exist across all of east central Florida today into tonight.
Isolated stronger storms will be possible, with the main threats
being dangerous lightning strikes, strong gusty winds and locally
heavy rainfall. However, cold temperatures aloft and marginal
shear profiles may support small hail and/or isolated brief
tornado threat.
Friday...A trough aloft extending well southward into the Gulf of
Mexico will slowly translate eastward while gradually filling. At
the surface, rather weak low pressure along a quasi-stationary
frontal boundary over the eastern Gulf will eventually push across
central FL by Fri night and pull the frontal boundary through the
area.
The 00Z GFS and ECMWF show some drier air moving into our northern
sections during the afternoon so rain chances should gradually
decrease during the day across the north. Also, best thunder
chances should shift offshore as the day progresses. Will maintain
higher rain chances across the south along with thunder as temps
aloft will be quite cold (-12C to -13C at 500 mb). But
considerable clouds will limit heating/instability and low level
winds/shear will not be particularly strong so threat for strong
storms looks low.
Saturday-Wednesday...A cooler and drier airmass will overspread the
area this weekend behind initial front early Sat and probably a
reinforcing surge late Sun. The models quickly veer the low level
flow to onshore on Mon. Max/min temps look to be only a few
degrees from average (which are mid-upper 70s and mid-upper 50s).
The breezy onshore flow may start to push a few Atlantic showers
ashore Mon. As is typical for these return flow cases, the early
week MOS POPs are quite low, but will maintain some slight shower
chances for now.
&&
.AVIATION...VFR conditions will generally continue through mid
morning with a few showers producing tempo IFR/MVFR conditions. More
predominant vis/cig reductions will occur into the late morning and
afternoon as numerous to widespread showers and isolated storms
develop and move eastward across the area. Rain chances will then
decrease into the overnight hours, but lingering IFR/MVFR cigs will
likely persist over much of the area.
&&
.MARINE...
Today-Tonight...Frontal boundary lifting northward across the area
will settle near to north of the Volusia County waters. E/SE flow
around 10-15 knots will become S/SW by late day. A surge in
northerly flow, around 15-20 knots is then indicated over the
Volusia waters into late tonight as weak low along the boundary
moves off the coast and boundary shifts southward. This will help
build seas to 6-7 feet over the northern waters, with a Small Craft
Advisory going into effect late tonight, north of the Volusia-
Brevard County line.
Fri...The first wave of low pressure is forecast to scoot NE of
the area and push the frontal boundary down into our northern
waters Fri. This should result in an increase in north winds 15-20
knots behind the boundary and seas 5-7 feet over the Volusia
waters. So Small Craft Advisory will be in effect there. The north
winds will push into the Brevard waters as well though winds and
seas do not look to reach Advisory criteria but a Caution headline
will be warranted. Across the southern waters, winds should be
less than 10 knots but they could be strong/gusty near numerous
showers and isolated storms.
Sat-Sun...The frontal boundary should push south of the waters by
early Sat. Post frontal winds on Sat out of the northwest look to
be around 15 knots then a reinforcing surge of northerly winds
late Sun is indicated with similar speeds. So while the weather
will improve over the weekend, winds look poor for small craft
operation, especially in the Gulf Stream, where seas to 6 feet are
expected.
Mon...High pressure building to the Carolina coast will generate a
breezy northeast-east wind flow and choppy conditions will occur
on all of the Atlantic waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 73 64 71 58 / 90 60 50 10
MCO 75 64 73 58 / 80 50 40 10
MLB 79 65 77 62 / 80 50 50 20
VRB 80 65 78 61 / 70 50 50 20
LEE 73 62 71 56 / 90 60 40 10
SFB 74 63 73 57 / 90 60 40 10
ORL 75 64 73 59 / 80 60 40 10
FPR 80 64 79 61 / 70 50 50 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 4 AM to 7 PM EST Friday for Flagler
Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
to Volusia-Brevard County Line 20-60 nm.
&&
SHORT TERM...Weitlich
LONG TERM....KellyHazardous weather outlook, Nov 23, 4:51 AM EST, 3 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 451 AM EST Thu Nov 23 2017 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-240000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 451 AM EST Thu Nov 23 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Numerous to widespread showers will cross central Florida today ahead of a weak low pressure system over the eastern Gulf. Isolated thunderstorms will also develop across the area, mainly during the afternoon hours. A few stronger storms will be possible, with the main threats being dangerous lightning strikes, small hail, strong wind gusts up to 40 to 50 mph, and locally heavy rainfall of 1 to 2 inches. While threat remains low, an isolated threat for damaging winds around 60 mph and a brief tornado will also exist. .RIP CURRENT IMPACT... A moderate risk of rip currents will exist along the beaches of east central Florida today. When arriving at the beach, check with ocean rescue personnel on the latest surf conditions and always swim near a lifeguard. .MARINE THUNDERSTORM GUST IMPACT... Isolated thunderstorms will develop across the area, mainly during the afternoon. Any storms will have the potential to produce wind gusts in excess of 34 knots as they move northeast up to 30 to 35 mph across inland lakes and offshore. .WATERSPOUT IMPACT... Any stronger storms that push offshore or that develop over the coastal waters will have the potential to produce brief isolated waterspouts. .WIND AND SEA IMPACT... Northerly winds will increase to 15 to 20 knots after midnight, building seas to 6 to 7 feet over the coastal waters of Volusia County. A Small Craft Advisory goes into effect for these waters late tonight for these hazardous boating conditions. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. An unsettled weather pattern will continue through late week with scattered showers and isolated thunderstorms continuing into Friday. A few stronger storms will be possible with locally heavy rainfall, gusty winds and dangerous lighting strikes being the main thunderstorm hazards. Seas will continue to build up to 6 to 7 feet over the offshore waters, and nearshore north of Sebastian Inlet into Friday, producing poor to hazardous boating conditions. .SPOTTER INFORMATION STATEMENT... Spotters are requested to monitor the weather and self activate if needed. Weitlich
In the hours before
Local storm report, Nov 23, 2:04 AM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
204 AM EST THU NOV 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HEAVY RAIN COCOA BEACH 28.33N 80.62W
11/23/2017 M3.56 INCH BREVARD FL MESONET
WEATHER UNDERGROUND SITE, KFLCOCOA61 AT LORI WILSON PARK,
MEASURED 3.56 INCHES OF RAIN BETWEEN 1120PM-1240 AM.
&&
KELLYSpecial weather statement, Nov 23, 7:34 AM EST, 22 minutes before
Special Weather Statement National Weather Service Melbourne FL 734 AM EST THU NOV 23 2017 FLZ141-231315- Coastal Volusia County FL- 734 AM EST THU NOV 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VOLUSIA COUNTY UNTIL 815 AM EST... At 733 AM EST, Doppler radar was tracking a strong thunderstorm near Spruce Creek, moving northeast at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Daytona Beach, Port Orange, New Smyrna Beach, South Daytona and Daytona Beach Shores. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2915 8092 2894 8106 2907 8114 2928 8099 TIME...MOT...LOC 1233Z 200DEG 20KT 2903 8105 Sedlock
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 12:10 AM EST | Areal Flood Advisory | MLB | Brevard | 95 min |
| Nov 23, 4:03 AM EST | Small Craft Advisory | MLB | 48 hr | |
| Nov 23, 7:34 AM EST | Special Weather Statement | MLB | Volusia | 41 min |
| Nov 23, 7:49 AM EST | Special Marine Warning | MLB | 86 min | |
| Nov 23, 9:25 AM EST | River Flood Warning | MLB | Lake, Volusia | 4 days |
| Nov 23, 9:38 AM EST | Special Weather Statement | MLB | Volusia | 52 min |
| Nov 23, 9:45 AM EST | Special Marine Warning | MLB | 90 min | |
| Nov 23, 10:09 AM EST | Severe Thunderstorm Warning | MLB | Volusia | 51 min |
| Nov 23, 10:58 AM EST | Areal Flood Advisory | MLB | Lake, Volusia | 3 hr |
| Nov 23, 11:19 AM EST | Special Marine Warning | MLB | 86 min | |
| Nov 23, 2:51 PM EST | Special Marine Warning | MLB | 54 min | |
| Nov 23, 2:57 PM EST | Special Marine Warning | MLB | 63 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.